The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
For World AIDS Day, read about stigma, criminalization and more >>
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Risk of O.I. question.

Jun 2, 2003


The O.I. forum isn't currently taking questions, but I'm sure you can answer this question, if you don't mind.

Assuming that I can maintain a normal CD4 count (roughly 500-1,500/ml, right?), as well as an undetectable VL by way of strict adherance, exercise, nutrition, rest, I should have the same risk as an HIV negative person in terms of developng O.I.s such as pneumonia, K.S., etc., right?

Side-effects would probably be my main concern, correct? Or am I still susceptible to certain (minor?) things?

Thank you for any information you have.

Response from Dr. Boyle

You are correct: Studies have shown that if you maintain a normal CD4 count you are roughly at the same risk as an HIV-negative person for contracting most HIV-related conditions. Still, since CD4 counts do not fully cover the entire immune deficit that can occur with HIV, some events (e.g. community acquired pneumonia, TB) may occur with a somewhat higher rate in HIV-infected patients, even if they have relatively normal CD4 counts. You are also correct that if you have a normal CD4 count your (and your doctor's) focus should be on watching for and, if possible, avoiding potential medication-related side effects and toxicities.

stomach problems
Vacation after Chem Hepatitis

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint